High-Dose Risperidone Induced Latent Syndrome of Inappropriate Antidiuretic Hormone Secretion With Seizure Presentation

Clin Neuropharmacol. 2015 Jul-Aug;38(4):154-5. doi: 10.1097/WNF.0000000000000095.

Abstract

We report a case of a patient with schizophrenia treated with high-dose risperidone, who developed syndrome of inappropriate antidiuretic hormone secretion (SIADH) with the only early symptom of tonic-clonic seizures. A 40-year-old woman with schizophrenia was treated with risperidone 2 mg/d. After the dosage was titrated to 6 mg/d, she experienced generalized seizure attacks. Laboratory screening revealed that the serum sodium level was 106 mmol/L, the urine sodium concentration was 41.2 mmol/L, and the urine osmolality was 371 mOsm/kg H2O. A diagnosis of SIADH was made, and risperidone was stopped. After infusion of hypertonic saline, the serum sodium returned to normal levels, and seizures did not recur. In this patient, SIADH advanced in a latent manner because the first and only symptom of SIADH was seizure attack. High-dose risperidone treatment is the most probable cause, and the mechanisms may be related to risperidone's high affinity for the 5-hydroxytryptamine 2A and dopamine 2 receptors. Patients with schizophrenia can display atypical features of medical illnesses. Routine physical and laboratory examinations may prevent silent disease progression.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Dose-Response Relationship, Drug
  • Female
  • Humans
  • Inappropriate ADH Syndrome / chemically induced*
  • Risperidone / adverse effects*
  • Schizophrenia / drug therapy
  • Seizures / chemically induced*

Substances

  • Risperidone